Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 584, NWS Goodland, KS

September 17, 20164 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2016, 4:42 PM CDT for 4 counties in Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2016, 4:42 PM CDT (21:42 UTC)
Expired
Sep 17, 2016, 5:30 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 5:17 PM CDTTSTM WND GST 662 N Atwood, KS
Sep 17, 5:30 PM CDTHAIL 0.88Atwood, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KGLD 172142
SVRGLD
KSC023-153-181-193-172230-
/O.NEW.KGLD.SV.W.0584.160917T2142Z-160917T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWESTERN KANSAS...
  NORTHWESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
  SOUTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
  NORTHEASTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 430 PM MDT/530 PM CDT/

* AT 341 PM MDT/441 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM NEAR BIRD CITY TO 7 MILES NORTHEAST OF
  GOODLAND...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
           TO ROOFS...SIDING...AND TREES. VISIBILITY WILL BE REDUCED
           NEAR ZERO IN BLOWING DUST.

* LOCATIONS IMPACTED INCLUDE...
  ATWOOD...BIRD CITY...MCDONALD...LUDELL...BLAKEMAN AND BEARDSLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3953 10089 3940 10166 3980 10163 3997 10086
TIME...MOT...LOC 2141Z 250DEG 44KT 3977 10157 3944 10164 

HAIL...1.00IN
WIND...60MPH
 
$$

DR
2 follow-up statements
734 
WWUS53 KGLD 172212
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM CDT SAT SEP 17 2016

KSC023-181-172222-
/O.CAN.KGLD.SV.W.0584.000000T0000Z-160917T2230Z/
CHEYENNE KS-SHERMAN KS-
512 PM CDT SAT SEP 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3953 10089 3945 10139 3957 10139 3957 10141
      3985 10141 3997 10086
TIME...MOT...LOC 2212Z 249DEG 41KT 3988 10117 3955 10124 

$$

KSC153-193-172230-
/O.CON.KGLD.SV.W.0584.000000T0000Z-160917T2230Z/
RAWLINS KS-THOMAS KS-
512 PM CDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR RAWLINS AND NORTHWESTERN THOMAS COUNTIES...

AT 512 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF ATWOOD TO 12 MILES NORTH OF
LEVANT...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ATWOOD...MCDONALD...LUDELL...BLAKEMAN AND BEARDSLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3953 10089 3945 10139 3957 10139 3957 10141
      3985 10141 3997 10086
TIME...MOT...LOC 2212Z 249DEG 41KT 3988 10117 3955 10124 

HAIL...0.88IN
WIND...60MPH
 
$$

DR
191 
WWUS53 KGLD 172222
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM CDT SAT SEP 17 2016

KSC153-193-172230-
/O.CON.KGLD.SV.W.0584.000000T0000Z-160917T2230Z/
RAWLINS KS-THOMAS KS-
522 PM CDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL RAWLINS AND NORTHWESTERN THOMAS COUNTIES...

AT 522 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF LUDELL TO 14 MILES NORTH OF
COLBY...MOVING EAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ATWOOD...LUDELL...BLAKEMAN AND BEARDSLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3953 10089 3945 10139 3957 10139 3989 10122
      3997 10086
TIME...MOT...LOC 2222Z 250DEG 44KT 3992 10103 3959 10110 

HAIL...0.88IN
WIND...70MPH
 
$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:14 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 17, 2:14 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
114 PM MDT SAT SEP 17 2016

.SHORT TERM...(This evening through Sunday)
Issued at 1246 PM MDT Sat Sep 17 2016

Across the Tri State region this afternoon...temps are mainly
ranging from the mid 70s to the lower 80s w/ a SSW surface gradient.
Clouds cover has been mixed thru the early afternoon hours from
weak...scattered convection that has traversed the region.

Mixed cloud cover will continue thru the area for the rest of the
daytime hours as a shortwave over eastern Colorado moves east into
the Central Plains...and is expected to trigger convection into the
evening hours. SPC has the CWA split with a Marginal/Slight Risk for
severe wx with hail and wind being major threats. Any precipitation
will begin to wane from west to east going into the evening
hours...clearing the CWA by Wednesday morning...allowing for high
pressure to build back over the region for the day Sunday.

Cloud cover will hamper overnight lows initially but clearing
overnight will allow for temps to drop into a range from the upper
40s thru the mid 50s. Coolest areas west which will see loss of
cloud cover first before eastern zones. Daytime highs Sunday will
range in the mid to upper 80s under decent downslope westerly
surface flow. Cooler airmass will help to bring patchy fog to some
locales into early Sunday morning.

.LONG TERM...(Sunday night through Saturday)
Issued at 113 PM MDT Sat Sep 17 2016

Sunday night through Wednesday the weather will be dry as an upper
level ridge builds over the Tri-State Area behind the short wave
trough from today.  This will allow for near to above normal
temperatures.  A surface trough will move down from the north
Monday, but will washout over the central part of the area during
the afternoon.  With the ridge overhead am not expecting any storms
to develop with the trough passage.  Tuesday afternoon will be
breezy as a low level jet develops over the Tri-State Area.  An
upper level short wave trough will move over the Tri-State Area
Wednesday, however the environment will be too dry to support any
storm development.

Wednesday night through Saturday rainfall chances return as a closed
low develops and moves across the Northern Plains, with a trough
extending south to the Central Plains. Ahead of the trough axis
numerous short wave troughs will move over the Tri-State Area.
Accompanying the short wave troughs will be an increase in mid
level mixing ratios as the upper level winds direct the moisture
from the Pacific over the Tri- State Area. The best chance for
rainfall will be toward the end of the week when stronger short
wave troughs axis move across the Tri- State Area.

Deep layer shear is very supportive of severe thunderstorms, however
the instability is very low.  This could be due to the closed low
being so far north that the better lapse rates are north of the Tri-
State Area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1127 AM MDT Sat Sep 17 2016

For KGLD...Mainly VFR conditions w/ scattered cloud cover.
VCTS/VCSH from 20z this afternoon to 05z Sunday. Winds SSW
10-20kts thru 05z Sunday...then W around 10kts.

For KMCK...Mainly VFR conditions w/ scattered cloud cover.
VCTS/VCSH from 19z this afternoon to 08z Sunday. Winds SSW around
10kts thru 08z Sunday...then W around 10kts.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JTL
AVIATION...JN
Hazardous weather outlook, Sep 17, 11:20 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT SAT SEP 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT SAT SEP 17 2016 /1120 AM CDT SAT SEP 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
CENTRAL HIGH PLAINS REGION THIS AFTERNOON AND EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Sep 17, 3:54 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT SAT SEP 17 2016

COZ090-091-KSZ001-013-172130-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE KS-SHERMAN KS-
254 PM MDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL
330 PM MDT/430 PM CDT/...

AT 254 PM MDT/354 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF HAIGLER
TO 12 MILES SOUTH OF BETHUNE. MOVEMENT WAS EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOODLAND...BURLINGTON...ST. FRANCIS...STRATTON...KANORADO...
RULETON AND BONNY RESERVOIR.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 21.
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 419 AND 450.
 HIGHWAY 385 BETWEEN MILE MARKERS 176 AND 221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3912 10274 3988 10218 3997 10141 3978 10141
      3914 10176
TIME...MOT...LOC 2054Z 265DEG 28KT 3987 10195 3913 10246

DR
Local storm report, Sep 17, 4:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             6 NW RULETON            39.40N 101.96W
09/17/2016  E1.50 INCH       SHERMAN            KS   TRAINED SPOTTER

            LASTED 10 MINUTES.

&&

JLUNDQUIST
Local storm report, Sep 17, 4:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 N GOODLAND            39.41N 101.71W
09/17/2016  E0.50 INCH       SHERMAN            KS   NWS EMPLOYEE

            DIME SIZE HAIL. LASTED 5 MINUTES.

&&

JLUNDQUIST
Local storm report, Sep 17, 4:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 N GOODLAND            39.41N 101.71W
09/17/2016  E1.75 INCH       SHERMAN            KS   EMERGENCY MNGR

            DIME SIZE HAIL WITH SOME GOLF BALL MIXED IN.

&&

HILL
Local storm report, Sep 17, 4:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     8 N GOODLAND            39.47N 101.71W
09/17/2016  E60 MPH          SHERMAN            KS   EMERGENCY MNGR

            LARGE DARK WALL OF DIRT BLEW AT VEHICLE. ABOUT BLEW
            VEHICLE OFF HIGHWAY 27.

&&

HILL
Local storm report, Sep 17, 4:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             14 NNE GOODLAND         39.53N 101.59W
09/17/2016  E1.00 INCH       SHERMAN            KS   PUBLIC

            BETWEEN NICKEL AND QUARTER SIZE HAIL. JUST STOPPING AT
            TIME OF EVENT.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:15 PM CDTSpecial Weather StatementGLDGreeley45 min
Sep 17, 2:29 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace35 min
Sep 17, 3:48 PM CDTSevere Thunderstorm WarningGLDGreeley24 min
Sep 17, 3:54 PM CDTSpecial Weather StatementGLDCheyenne, Sherman36 min
Sep 17, 4:06 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman39 min
Sep 17, 4:34 PM CDTSevere Thunderstorm WarningGLDWallace9 min
Sep 17, 4:46 PM CDTSpecial Weather StatementGLDSherman, Wallace14 min
Sep 17, 4:58 PM CDTSpecial Weather StatementGLDLogan, Thomas, Wallace62 min
Sep 17, 5:09 PM CDTTornado WarningGLDWallace36 min
Sep 17, 5:21 PM CDTSevere Thunderstorm WarningGLDLogan, Rawlins, Sherman, Thomas39 min
Sep 17, 5:28 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins47 min
Sep 17, 6:00 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas16 min
Sep 17, 6:02 PM CDTSpecial Weather StatementGLDGove, Logan58 min
Sep 17, 6:18 PM CDTSpecial Weather StatementGLDDecatur, Graham, Norton, Sheridan57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.